A new study has found that patients with atrial fibrillation (AF) who take oral anticoagulants and then suffer from lower GI bleeding have a much higher risk of being diagnosed with colorectal cancer.
“Our data indicate that lower GI bleeding in these patients should not be dismissed as a mere consequence of anticoagulation treatment,” wrote Peter Vibe Rasmussen, MD, of the University of Copenhagen in Denmark and his coauthors, adding that “timely examination could potentially provide early detection of malignant colorectal lesions.” The study was published in the European Heart Journal.
To determine whether being treated with oral anticoagulants (OACs) and subsequently undergoing GI bleeding indicates colorectal cancer, the researchers examined data from 125,418 Danish AF patients gathered from a nationwide registry. Their median age was 73 years old, and 58% (n = 73,271) were males.
Over a 3-year follow-up period, 2,576 cases of lower GI bleeding were identified; 140 of those cases led to a diagnosis of colorectal cancer within a year.(95% confidence interval, 6.1-10.6%) in patients aged 76-80 and 3.7% (95% CI, 2.2-6.2%) in patients 65 years old or younger.
All age groups had a higher risk of colorectal cancer after bleeding, compared with patients without bleeding. Patients 65 or younger had a risk ratio of 24.2 (95% CI, 14.5-40.4) while patients over 85 had a risk ratio of 12.3 (95% CI, 7.9-19.0).
The authors acknowledged their study’s limitations, including a lack of information regarding certain risk factors, such as alcohol consumption, dietary habits, and obesity. In addition, they noted that the absolute risk of colorectal cancer in patients without bleeding is likely underdiagnosed, as “patients without GI bleeding are less likely to undergo diagnostic procedures.”
Two of the authors are employees at Bristol-Myers Squibb and Pfizer, respectively. Six additional authors reported receiving grants, speaker honoraria and consulting fees from various pharmaceutical companies. The remaining authors reported no conflicts of interest.
SOURCE: Rasmussen PV et al. Eur Heart J. 2020 Feb 7. doi: 10.1093/eurheartj/ehz964.